Alert archive / Maryland / Flash Flood Warnings in 2018

Flash Flood Warning 13, NWS Baltimore/Washington

May 19, 2018Calvert County, Saint Mary's County, Maryland

NWS Baltimore/Washington issued this flash flood warning at May 19, 2018, 1:19 PM EDT for Calvert County, Saint Mary's County, Maryland. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2018, 1:19 PM EDT (17:19 UTC)
Expired
May 19, 2018, 4:15 PM EDT
In force
3 hr
Issued by
NWS Baltimore/Washington
Area
Storm-based polygon
Flood severity
None

Counties Calvert County, MD, Saint Mary's County, MD

The radar

The Dover AFB radar (KDOX), 105 km from the middle of the area, began a volume at 17:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 2:45 PM EDTFLOOD1 Ene Callaway, MDTHE SAINT MARYS RIVER AT GREAT MILLS ROSE BACK ABOVE FLOOD STAGE AT 245 PM. FLAT IRON ROAD BEGINS TO FLOOD AT THIS STAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 5.3 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 92 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
92 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
518 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
115 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

141 
WGUS51 KLWX 191719
FFWLWX
MDC009-037-192015-
/O.NEW.KLWX.FF.W.0013.180519T1719Z-180519T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
119 PM EDT SAT MAY 19 2018

The National Weather Service in Sterling Virginia has issued a

* Flash Flood Warning for...
  Central St. Marys County in southern Maryland...
  Southeastern Calvert County in southern Maryland...

* Until 415 PM EDT.

* At 116 PM EDT, Doppler radar indicated heavy rain repeatedly 
  moving across the area. Up to one inch of rain has already fallen. 
  Additional rainfall amounts of up to one inch are possible and 
  streams are still near bankfull from earlier rains. Flash flooding 
  is expected to begin shortly.

* Some locations that may experience flooding include...
  Lexington Park, Chesapeake Ranch Estates, Leonardtown, Piney Point,
  Tall Timbers, Cuckold Creek, Saint Marys City, Saint George Island,
  Calvert Cliffs, Greenwell State Park, Saint Leonard Creek, Town
  Creek, Flag Harbor, Saint Marys River, White Point Beach,
  California, Lusby, Patuxent River Naval Air Station, Saint Leonard
  and Hollywood.

This includes flood prone locations 
Mill Bridge Road at Hellen Creek...
Ross Road at Island Creek...
Adkins Road along The Saint Marys River...
Point Lookout Road near Saint Marys River...
Boothe Farm Lane...
Flat Iron Road along The Saint Marys River...
Goddard Road along The Saint Marys River...
Piney Point Road near Johns Creek...
Montgomery Lane...
Friendship School Road at Burnt Mill Creek...
Maypole Road along McIntosh Run...
Western Branch Road...
and Indian Bridge Rd near Onion Fields Lane.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3833 7638 3828 7636 3809 7645 3810 7651
      3820 7661 3822 7673 3862 7651 3860 7649
      3852 7648 3839 7635

$$

JE
2 follow-up statements
618 
WGUS71 KLWX 191925
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
325 PM EDT SAT MAY 19 2018

MDC009-037-192015-
/O.CON.KLWX.FF.W.0013.000000T0000Z-180519T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Marys MD-Calvert MD-
325 PM EDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 PM EDT FOR
CENTRAL ST. MARYS AND SOUTHEASTERN CALVERT COUNTIES...

At 323 PM EDT, Doppler radar indicated heavy rain across the area. 
Up to one and a half inches of rain have already fallen. Additional 
rainfall amounts of up to one inch are possible through 415 PM. 

Law enforcement reports high water on some roadways and stream 
gauges indicate rising water levels, so flooding may continue to 
worsen this afternoon.

Some locations that will experience flooding include...
Lexington Park, Chesapeake Ranch Estates, Leonardtown, Piney Point,
Tall Timbers, Cuckold Creek, Saint Marys City, Saint George Island,
Calvert Cliffs, Greenwell State Park, Saint Leonard Creek, Town
Creek, Flag Harbor, Saint Marys River, White Point Beach, California,
Lusby, Patuxent River Naval Air Station, Saint Leonard and Hollywood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3833 7638 3828 7636 3809 7645 3810 7651
      3820 7661 3822 7673 3862 7651 3860 7649
      3852 7648 3839 7635

$$

ADS
901 
WGUS71 KLWX 192009
FFSLWX

Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
409 PM EDT SAT MAY 19 2018

MDC009-037-192019-
/O.EXP.KLWX.FF.W.0013.000000T0000Z-180519T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
St. Marys MD-Calvert MD-
409 PM EDT SAT MAY 19 2018

...THE FLASH FLOOD WARNING FOR CENTRAL ST. MARYS AND SOUTHEASTERN
CALVERT COUNTIES WILL EXPIRE AT 415 PM EDT...

The threat of rapid, life threatening flooding has ended, but the 
flood threat continues. A flood warning has been issued to replace 
the flash flood warning.

LAT...LON 3833 7638 3828 7636 3809 7645 3810 7651
      3820 7661 3822 7673 3862 7651 3860 7649
      3852 7648 3839 7635

$$

ADS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at May 19, 10:47 AM EDT, 2 hours 32 minutes earlier.

Area forecast discussion, May 19, 10:47 AM EDT, 2 hours 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
1047 AM EDT Sat May 19 2018

.SYNOPSIS...
A stationary front over central Virginia will slowly lift
northward today. A cold front approaching from the Ohio Valley
will cross the region from west to east Sunday, then stall to
the south early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Steady rainfall for the most part has pretty much ended with
light rain or drizzle persisting through the afternoon. Up to a
quarter of an inch may still fall mainly over southern MD along
the slow moving front. So, no new or additional flooding is
expected through tonight.

Previous afd...

Rain showers and perhaps a rumble of thunder could revisit our
western zones from the Potomac Highlands to the Shenandoah
Valley tonight. Of course, additional rain amounts would just
exacerbate the flooding in parts of the region, but the
duration of any rain showers shouldn't be nearly as long as the
past couple of days.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
A cold front will approach the region from the northwest Sunday.
A few showers and a thunderstorm should accompany the front in
the Potomac Highlands Sunday morning and midday, while the
chance pushes east and south into northeast Maryland and eastern
Virginia Sunday afternoon.

The front pushes into central Virginia Sunday night and stalls
across the state Sunday night and Monday.

Showers and afternoon and evening thunderstorms on Monday could
develop and move from west to east across our CWA. The highest
rain amounts should be generally along the eastern slopes of the
Blue Ridge Monday afternoon and Monday night. Temperatures on
Monday should reach the lower 80s.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
A chance of showers and thunderstorms will continue Tuesday with
a front across our southern zones. The forecast for Wednesday
into Thursday is very uncertain at this point. What is known is
that a stronger low pressure system will pass well to our north,
dragging a cold front through our area in its wake. The timing
of this front is highly variable at this time, so will keep
chance PoPs in the forecast for Wednesday, moving to slight
chance for Thursday. The key thing to note here is that, upon
passage, this front should bring in some much drier air behind
it. Temperature forecasts for this scenario will almost
certainly change, but for now, highs should be in the low 80's
on Wednesday, followed by a slight cool down on Thursday in the
wake of the aforementioned cold front, with temps in the upper
70's.

&&

.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
IFR conditions today slowly improving to IFR/MVFR late today
mainly at eastern TAF sites. Western TAF sites are more likely
to remain in IFR/LIFR category.

Mainly VFR conditions forecast Monday and Tuesday, with the only
threat of sub-VFR conditions being a passing shower over the
terminals. Winds will be light and favor a southerly trajectory.
A frontal boundary will drop southward through the terminals late
Monday, before stalling south of the terminals through mid week. A
moist easterly flow north of the aforementioned boundary will bring
the potential for sub VFR VIS/CIGs through mid week.

&&

.MARINE...
Small craft advisory conditions through Sunday for all waters
due to gusty southeast flow.

Generally sub-SCA conditions expected Monday through Tuesday, with
winds remaining light. A frontal boundary will cross the waters late
Monday which will help increase shower activity, resulting in the
potential for periodic gusty winds.

&&

.HYDROLOGY...
No new or additional flooding is expected today. Additional
rainfall up to 0.25 inches is possible mainly over southern MD
along the slow moving front.

&&

.TIDES/COASTAL FLOODING...
Water levels are running around 1 to 2 ft above astronomical
predictions on the Bay and lower tidal Potomac.

For the upper tidal Potomac around Washington DC and Alexandria,
fresh water piling down from the Potomac River will cause
anomalies to continue increasing today. This will affect
Georgetown more than southwest DC or Alexandria.
-For Alexandria: An advisory is in effect through 4 PM Sunday.

-For Washington DC: Georgetown will be the driver due to the
 freshwater contribution, where moderate flooding is forecast
 for five cycles (with levels not dropping below minor through
 Sunday night). At the southwest waterfront, best confidence for
 moderate flooding will be near high tide today through Sunday;
 subsequent cycles may only be minor flooding. A Coastal Flood
 Warning is in effect for Washington DC through Sunday and it
 may need to be extended through Monday. A Coastal Flood
 Advisory is in effect for Alexandria through 4PM Sunday, and
 it may need to be extended through Monday as well.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flood Watch until 8 PM EDT this evening for DCZ001.
     Coastal Flood Warning until 10 PM EDT Sunday for DCZ001.
MD...Flood Watch until 8 PM EDT this evening for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory until 4 PM EDT this afternoon for
     MDZ508.
VA...Flood Watch until 8 PM EDT this evening for VAZ025>031-036>040-
     050>057-501-502-505>508.
     Coastal Flood Advisory until 4 PM EDT Sunday for VAZ054.
WV...Flood Watch until 8 PM EDT this evening for WVZ050>053-055.
MARINE...Small Craft Advisory from 4 PM this afternoon to 6 PM EDT
     Sunday for ANZ530>543.

&&

SYNOPSIS...KLW
NEAR TERM...LFR
SHORT TERM...KLW/DHOF
LONG TERM...KJP
AVIATION...KLW/KJP
MARINE...KLW/KJP
HYDROLOGY...LFR
TIDES/COASTAL FLOODING...LFR
Hazardous weather outlook, May 19, 5:09 AM EDT, 8 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
509 AM EDT Sat May 19 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-201000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
509 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

A Flood Watch is in effect until 8 pm this evening.

A Coastal Flood Warning is in effect for the shore of the tidal
Potomac River in Washington DC through tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Coastal Flood Warning is in effect for the shore of the tidal
Potomac River in Washington DC through Sunday. Moderate flooding
is possible Monday as well.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-201000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
509 AM EDT Sat May 19 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A Flood Watch is in effect until 8 pm this evening for locations
east of the Allegheny Highlands.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Flooding along the Potomac River Basin will continue into Sunday,
and possibly into Monday.

.SPOTTER INFORMATION STATEMENT...

Please relay any flood reports to the National Weather Service.

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 1:59 AM EDTAreal Flood WarningLWXCarroll, Frederick, Washington27 hr
May 19, 3:56 PM EDTCoastal Flood AdvisoryLWXSaint Mary's16 hr
May 19, 4:08 PM EDTAreal Flood WarningLWXCalvert4 hr

Nearby

Flash Flood Warnings in Maryland, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.